Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 171, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Nov 18, 2017, 12:38 PM EST for 4 counties in Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 18, 2017, 12:38 PM EST (17:38 UTC)
- Expired
- Nov 18, 2017, 1:15 PM EST
- In force
- 37 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Delaware County, IN, Hamilton County, IN, Madison County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 81 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 18, 12:04 PM EST | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 689 m²/s²
- 0-3 km storm-relative helicity
- 674 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027
WUUS53 KIND 181738
SVRIND
INC035-057-095-159-181815-
/O.NEW.KIND.SV.W.0171.171118T1738Z-171118T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1238 PM EST SAT NOV 18 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Madison County in central Indiana...
Western Delaware County in east central Indiana...
Northern Hamilton County in central Indiana...
Southeastern Tipton County in central Indiana...
* Until 115 PM EST.
* At 1237 PM EST, a severe thunderstorm was located 7 miles southwest
of Elwood, or 14 miles northwest of Anderson, moving east at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Anderson, Elwood, Alexandria, Cicero, Chesterfield, Edgewood,
Frankton, Arcadia, Daleville, Summitville, Gaston, Atlanta,
Orestes, Woodlawn Heights, Country Club Heights and River Forest.
This includes Interstate 69 between mile markers 230 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4038 8539 4006 8558 4015 8618 4030 8585
4038 8574
TIME...MOT...LOC 1737Z 269DEG 36KT 4019 8593
HAIL...<.75IN
WIND...60MPH
$$
PUMA2 follow-up statements
785
WWUS53 KIND 181752
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1252 PM EST SAT NOV 18 2017
INC057-159-181801-
/O.CAN.KIND.SV.W.0171.000000T0000Z-171118T1815Z/
Hamilton IN-Tipton IN-
1252 PM EST SAT NOV 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HAMILTON AND
SOUTHEASTERN TIPTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 600 PM EST for
central and east central Indiana.
LAT...LON 4038 8539 4010 8558 4010 8586 4011 8586
4029 8572 4037 8562
TIME...MOT...LOC 1751Z 263DEG 43KT 4022 8569
$$
INC035-095-181815-
/O.CON.KIND.SV.W.0171.000000T0000Z-171118T1815Z/
Madison IN-Delaware IN-
1252 PM EST SAT NOV 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EST
FOR CENTRAL MADISON AND NORTHWESTERN DELAWARE COUNTIES...
At 1251 PM EST, a severe thunderstorm was located near Alexandria, or
8 miles north of Anderson, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Anderson, Alexandria, Chesterfield, Edgewood, Frankton, Daleville,
Summitville, Gaston, Orestes, Country Club Heights, Woodlawn Heights
and River Forest.
This includes Interstate 69 between mile markers 234 and 251.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4038 8539 4010 8558 4010 8586 4011 8586
4029 8572 4037 8562
TIME...MOT...LOC 1751Z 263DEG 43KT 4022 8569
HAIL...<.75IN
WIND...60MPH
$$
PUMA068
WWUS53 KIND 181808
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
108 PM EST SAT NOV 18 2017
INC035-095-181817-
/O.EXP.KIND.SV.W.0171.000000T0000Z-171118T1815Z/
Madison IN-Delaware IN-
108 PM EST SAT NOV 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MADISON AND
NORTHWESTERN DELAWARE COUNTIES WILL EXPIRE AT 115 PM EST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A severe thunderstorm watch remains in effect until 600 PM EST for
central and east central Indiana.
LAT...LON 4038 8539 4010 8558 4010 8586 4011 8586
4029 8572 4037 8562
TIME...MOT...LOC 1807Z 269DEG 36KT 4022 8550
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 12:33 PM EST, 5 minutes earlier.
Area forecast discussion, Nov 18, 12:33 PM EST, 5 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1233 PM EST Sat Nov 18 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 332 AM EST Sat Nov 18 2017 Windy conditions and showers and thunderstorms, some strong to severe, will impact central Indiana today due to a rather potent low pressure system. The highest precipitation and thunderstorm chances will be this afternoon as an associated cold front tracks across the forecast area. After that, much cooler and drier air will follow in the wake of the cold front on Sunday. Further out, another cold front and upper low will pass through the region early in the week, but the best dynamics should keep any precipitation chances north of the forecast area. && .NEAR TERM /This afternoon/... Issued at 930 AM EST Sat Nov 18 2017 Surface analysis early this morning shows low pressure in place over Illinois with a warm front stretching east across Indiana through the LAF...OKK areas. Most of the forecast area was within the warm sector...with southerly winds and temperatures surging in to the 60s. Radar shows TSRA devlopment along the cold front over Central Illinois. Conditions will remain favorable for thunderstorm development this afternoon as the strong cold front is poised to push across Central Indiana. A warm and moist air mass will be in place as dew point temps are in the 60s. Enhancing storm development this afternoon ahead of the cold front the GFS suggests a 50-60 knot LLJ. HRRR develops showers and storms across Illinois and moves them east across Indiana through the afternoon. THus very high pops and gusty winds still seem appropriate. Given the strong winds aloft the slight risk for much of the forecast are appears appropriate should any storms be able to mix down these stronger winds aloft. Main threat today will be damaging winds and confidence is high for showers and storms this afternoon. && .SHORT TERM /Tonight through Monday Night/... Issued at 332 AM EST Sat Nov 18 2017 Thunderstorm potential will quickly taper off by Sun 00Z with loss of daytime heating and forcing. However, rain showers will persist through Sun 06Z. After that, drier and much colder air will filter into central Indiana with lows dipping into the upper 20s/low 30s. All moisture is expected to be out of the area though before any transition from rain to snow will be possible. After that, dry conditions will prevail through the end of the short term period with some slightly warmer temperatures on Monday with a weak warm front. && .LONG TERM /Tuesday through Friday/... Issued at 219 AM EST Sat Nov 18 2017 Ensembles indicate a rather quiet weather pattern can be expected during this period, with little threat for precipitation. A short wave trough is progged to pass through the Great Lakes region around Tuesday, but the better dynamics and deeper moisture look to stay to the north of the forecast area. Will continue with a dry extended. && .AVIATION /Discussion for the 181800Z TAf Issuance/... Issued at 1233 PM EST Sat Nov 18 2017 Very poor flying conditions possible along and ahead of a squall line, that is currently producing wind damage. LAF is under the gun through 19z and the other sites through 21z or so. Shortly after that, a cold front will sweep through which will shift the winds to northwest with gusts to 30 knots or so all through the night and up until 14z or so Sunday. Also, there could be a few lingering showers behind the front through 04z or so. Went with a 2 hour tempo thunder group with 50 knot gusts for a 2 hour period with the squall line per the High Resolution Rapid Refresh and radar trends. Good confidence that flying conditions will be MVFR with through 14z or so with brief IFR possible, especially in showers and thunderstorms. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 AM EST Sunday for INZ042>049-051>057- 060>065-067>072. && SYNOPSIS...TDUD NEAR TERM...Puma SHORT TERM...TDUD LONG TERM....JAS AVIATION...MK
Hazardous weather outlook, Nov 18, 4:58 AM EST, 7 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 458 AM EST Sat Nov 18 2017 INZ021-028>031-035>041-191100- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, and Muncie 458 AM EST Sat Nov 18 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorm activity is expected today. There is a risk of isolated severe storms from about midday through the late afternoon. Damaging winds and large hail are the main threats. Heavy amounts of rain are also possible today. Winds may gust to near 40 mph this afternoon and evening outside of thunderstorms. Hazards: Damaging wind gusts, large hail, cloud to ground lightning, ponding of water and reduced visibility due to heavy rainfall. Timing: Best chances for severe storms from near the midday hours through late this afternoon. Heavy rainfall possible at any time today. Discussion: A low pressure system is expected to move through Indiana this afternoon, bringing numerous showers and thunderstorms. Strong wind gusts are possible with thunderstorms this afternoon, and near and behind the cold front. Shower activity and strong winds are expected to end late this evening as the low pressure system moves away. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: No hazardous weather is expected at this time. Discussion: Generally dry weather is expected for much of next week as high pressure builds into the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from the midday hours through late this afternoon. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ042>049-051>057-060>065-067>072-191100- Randolph-Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Henry-Vigo- Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown- Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 458 AM EST Sat Nov 18 2017 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 1 AM EST SUNDAY... This hazardous weather outlook is for central Indiana. Outlook: Thunderstorm activity is expected today. There is a risk of isolated to scattered severe storms from about midday through the late afternoon. Damaging winds are the main threat, although large hail and isolated tornadoes are also possible. Heavy amounts of rain are also possible today. Winds may gust 40 to 50 mph this afternoon and evening outside of thunderstorms. Hazards: Damaging wind gusts, large hail, isolated tornadoes, cloud to ground lightning, ponding of water and reduced visibility due to heavy rainfall. Timing: Best chances for severe storms from near the midday hours through late this afternoon. Heavy rainfall possible at any time today. Discussion: A low pressure system is expected to move through Indiana this afternoon, bringing numerous showers and thunderstorms. Strong wind gusts are possible with thunderstorms this afternoon, and near and behind the cold front. Shower activity and strong winds are expected to end late this evening as the low pressure system moves away. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: No hazardous weather is expected at this time. Discussion: Generally dry weather is expected for much of next week as high pressure builds into the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from the midday hours through late this afternoon. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Nov 18, 11:10 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1110 AM EST SAT NOV 18 2017
INZ028-029-035-036-181700-
Montgomery IN-Fountain IN-Warren IN-Tippecanoe IN-
1110 AM EST SAT NOV 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FOUNTAIN...WESTERN
TIPPECANOE...WARREN AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL NOON
EST...
At 1109 AM EST, Doppler radar was tracking a strong thunderstorm 7
miles west of Williamsport, or 13 miles northeast of Danville, moving
east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lafayette, West Lafayette, Covington, Veedersburg, Williamsport,
Attica, Shadeland, Linden, West Lebanon, New Richmond, Wingate,
Newtown, Pine Village, Mellott, Purdue University, Foster and
Rainsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4056 8689 4015 8687 4011 8741 4013 8741
4013 8749 4015 8749 4015 8752 4033 8753
4048 8727 4048 8709 4056 8709
TIME...MOT...LOC 1609Z 262DEG 40KT 4026 8743
PUMALocal storm report, Nov 18, 11:24 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1124 AM EST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM FLOOD LAFAYETTE 40.41N 86.87W
11/18/2017 TIPPECANOE IN PUBLIC
MULTIPLE REPORTS OF WATER PONDING IN YARDS
ACROSS LAFAYETTE.
&&
KEHLocal storm report, Nov 18, 12:04 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1204 PM EST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG 2 ENE DAYTON 40.39N 86.73W
11/18/2017 TIPPECANOE IN EMERGENCY MNGR
TREES DOWN AT 900 E AND 200 S. TIME
ESTIMATED FROM REPORT AND RADAR.
&&
KEHLocal storm report, Nov 18, 12:21 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1221 PM EST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM TSTM WND DMG 1 E FRANKFORT 40.28N 86.48W
11/18/2017 CLINTON IN PUBLIC
WALMART ROOF COLLAPSE AND FRONT DAMAGED.
STORE EVACUATED. SEMI TRUCKS POSSIBLY
KNOCKED OVER. INJURIES REPORTED, UNSURE HOW
MANY.
&&
KEHLocal storm report, Nov 18, 12:32 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1232 PM EST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM FLOOD THORNTOWN 40.13N 86.61W
11/18/2017 BOONE IN PUBLIC
YARDS FLOODED IN THORNTOWN. VIA TWITTER.
&&
KEHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 11:10 AM EST | Special Weather Statement | IND | Tippecanoe, Warren | 50 min |
| Nov 18, 11:15 AM EST | Areal Flood Warning | IND | Carroll, Clinton, Fountain, Howard, Tippecanoe, Warren | 6 hr |
| Nov 18, 11:40 AM EST | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery, Tippecanoe | 50 min |
| Nov 18, 12:13 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Tipton | 32 min |
| Nov 18, 1:38 PM EST | Areal Flood Warning | IND | Boone, Clay, Clinton, Delaware, Fountain, Hamilton and 16 more | 3 hr |
| Nov 18, 4:30 PM EST | Areal Flood Warning | IND | Delaware, Hamilton, Hancock, Henry, Howard, Madison and 3 more | 18 hr |
| Nov 18, 5:13 PM EST | Areal Flood Warning | IND | Carroll, Clinton, Fountain, Howard, Tippecanoe, Warren | 15 hr |
| Nov 18, 5:40 PM EST | River Flood Warning | IND | Delaware, Randolph | 42 hr |
| Nov 18, 5:48 PM EST | River Flood Warning | IND | Tippecanoe | 62 hr |
| Nov 18, 6:17 PM EST | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 6 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.